Henkin quantifiers and the definability of truth

Journal of Philosophical Logic 29 (5):507-527 (2000)
Henkin quantifiers have been introduced in Henkin (1961). Walkoe (1970) studied basic model-theoretical properties of an extension $L_{*}^{1}$ (H) of ordinary first-order languages in which every sentence is a first-order sentence prefixed with a Henkin quantifier. In this paper we consider a generalization of Walkoe's languages: we close $L_{*}^{1}$ (H) with respect to Boolean operations, and obtain the language L¹(H). At the next level, we consider an extension $L_{*}^{2}$ (H) of L¹(H) in which every sentence is an L¹(H)-sentence prefixed with a Henkin quantifier. We repeat this construction to infinity. Using the (un)definability of truth - in - N for these languages, we show that this hierarchy does not collapse. In addition, we compare some of the present results to the ones obtained by Kripke (1975), McGee (1991), and Hintikka (1996)
Keywords Henkin quantifiers  IF logic  fixed point logic  definability of truth
Categories (categorize this paper)
DOI 10.1023/A:1026533210855
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 23,664
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA

Add more references

Citations of this work BETA
Tapani Hyttinen & Gabriel Sandu (2004). Truth and Definite Truth. Annals of Pure and Applied Logic 126 (1-3):49-55.

Add more citations

Similar books and articles
M. Krynicki & M. Mostowski (1995). Henkin Quantifiers. In M. Krynicki, M. Mostowski & L. Szczerba (eds.), Quantifiers: Logics, Models and Computation. Kluwer Academic Publishers 193--263.
Gila Sher (1990). Ways of Branching Quantifers. Linguistics and Philosophy 13 (4):393 - 422.
Robert M. Solovay (1985). Explicit Henkin Sentences. Journal of Symbolic Logic 50 (1):91-93.

Monthly downloads

Added to index


Total downloads

41 ( #116,749 of 1,903,038 )

Recent downloads (6 months)

1 ( #446,009 of 1,903,038 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.